Drought, Alexander
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Alexander forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Severe drought conditions spread into the southern tip of Illinois, primarily the Metropolis area. Moderate drought conditions encompassed the remainder of southern Illinois south of a Carbondale to Harrisburg line.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Severe drought conditions spread into the southern tip of Illinois, primarily the Metropolis area. Moderate drought conditions encompassed the remainder of southern Illinois south of a Carbondale to Harrisburg line. A lack of precipitation caused soil moisture to decrease rapidly. Pasture land deteriorated, causing some farmers to begin feeding hay to livestock. Stock ponds began to run low. Some farmers began hauling in water for their livestock. Just across the state line, Paducah, Kentucky recorded its driest September-October combination on record. Only about one-quarter inch of rain fell during the first few weeks of November. This lack of precipitation, combined with above normal temperatures, contributed to the rapid onset of drought conditions. At Paducah, 1.28 inches of rain fell from September 1 to November 18. This was 8.69 inches below normal for that period. Small streams as well as larger rivers were running well below normal. Parts of the Ohio River were at 40 percent of normal flows. A heavy rainfall event late in the month brought some improvement in the drought.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 31, 10:55 PM CST, 1 hour 5 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1155 PM CDT Mon Oct 31 2016 .UPDATE... Issued 1155 PM CDT Mon Oct 31 2016 Updated aviation discussion only. && .SHORT TERM...(Tonight through Wednesday night) Issued at 140 PM CDT Mon Oct 31 2016 Record/near record warmth to continue through Wednesday. A warm front will shift NE of the region tonight, with southerly flow between high pressure up and down the east coast, low pressure systems within the steering flow to our NW keeping us warm sector. H5 ridge will become stronger over the SE U.S. in response to energy digging into the four corners region and Desert SW next 24-36 hours. This energy will be cut off, as a strong mid level s/wv moves SE from the northern U.S. across the Midwest and Ohio Valley/Great Lakes Wed-early Thur. The dynamics with this feature coupled with an associated cold front, will result in our next chance of showers Wednesday night. There may be a rumble or two of thunder given weak elevated instability. But overall, this system will not put much of a dent into the recent rain deficit, and very dry conditions. Used a model blend given good continuity and agreement for the forecast, and MOS blend for temps, favoring warmer numbers during the day. .LONG TERM...(Thursday through Monday) Issued at 140 PM CDT Mon Oct 31 2016 In the upper levels, the main trough will push through quickly bringing an end to any precipitation by 00z Friday and most of that will be over the eastern half of the area. The trough will continue to dig as it moves east with some ridging taking place over the Quad State region. The ridging will provide generally clear skies but with only slightly above normal temperatures for this time of year. The ridging stays in place through Sunday and the major models and ensembles are in agreement on this. At the surface, high pressure moves in after the front passes through on Thursday and will remain over the area through the weekend. Overnight lows are expected to be in the 40s each night so it looks like the threat of significant frost will hold off at least another week. && .AVIATION... Issued at 1155 PM CDT Mon Oct 31 2016 Winds overnight will be generally light out of the south, with only cirrus clouds around. Overnight fog is unlikely, due to winds just off the surface. Deep southwesterly flow will provide southerly surface winds around 10 knots during the daylight hours, gusting up to 20 mph. Drier air through the column on Tuesday should limit the amount of VFR cloudiness. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && CN/PS AVIATION...DB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 147 PM CDT MON OCT 31 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 147 PM CDT MON OCT 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY. THERE WILL BE AN ELEVATED FIRE DANGER MIDDAY THROUGH LATE AFTERNOON TUESDAY MAINLY ACROSS WEST KENTUCKY INTO SOUTHEAST MISSOURI. HUMIDITY WILL DROP BELOW 40 PERCENT WITH SOUTH WINDS GUSTING 15 TO 20 MPH AT TIMES AS HIGH REACH INTO THE MIDDLE 80S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, November 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663189, 663191, 663192, 663193, 663194, 663195, 663196.